Ohio, 2021Winter Weather in Ohio, January 25 to 26, 2021
January 25 to 26, 2021 · NWS IWX · 3 events in 3 counties and zones
A mix of freezing rain, sleet, and snow affected much of the area on January 25 and 26th. 20 inches were also reported across northwest Ohio.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mix of freezing rain, sleet, and snow affected much of the area on January 25 and 26th. Little to no snow accumulation was reported, but ice accretions of between 0.10 and 0.20 inches were also reported across northwest Ohio. The ice accretion led to hazardous travel conditions along with some instances of power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 25, 12:32 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jan 25, 12:32 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1232 PM EST Mon Jan 25 2021
.SYNOPSIS...
Issued at 446 AM EST Mon Jan 25 2021
A winter storm will impact the area starting this afternoon and
continuing into Tuesday, with a mixture of snow, sleet, and freezing
rain or drizzle. Snow and ice accumulations are expected, in
addition to travel impacts for this evening's commute and the
Tuesday morning commute. A winter weather advisory is in effect.
Monitor our webpage for the latest information.
&&
.UPDATE...
Issued at 939 AM EST Mon Jan 25 2021
Have opted to slightly move up timing of onset of winter weather
advisory for southern segment south of Highway 24, otherwise no
major changes to going forecast this morning. Large precip shield
associated with smaller scale short waves and broad warm/moist
advection is currently advancing east-northeast from
southern/central Illinois. Easterly component to low level flow
will likely provide northward limiting factor to how far north
this measurable precip is able to make it into early afternoon. It
does appear possible however, that light snow/sleet may make it
as far north as southern tier of counties in the 17-19Z timeframe.
Precip could transition to some freezing rain after 20Z as weak
warm layer aloft becomes established. Thus, have slightly sped up
onset of southern tier winter weather advisory to 17Z. All other
headlines kept as is.
Expecting this advectively forced precip shield to exit to the
southeast after 21Z, with attention then turning to sharpening
low level warm frontal fgen axis across central/north central
Illinois late afternoon/early evening. This zone should eventually
be the area to watch for period of possible moderate snow this
evening as this forcing shifts across far northern
Indiana/southern Lower Michigan. May need to push back onset
timing of the advisory slightly, as better chances may not arrive
until the 00Z-02Z window for these northern zones.
&&
.SHORT TERM...(Today and Tonight)
Issued at 446 AM EST Mon Jan 25 2021
The Winter Weather Advisory looks on track, with the main change
being slightly lowered snow totals for all but the far northwestern
forecast area in favor of...you guessed it...our favorite weather
type this year: FREEZING DRIZZLE! This event is a great lesson in
why we don't encourage the sharing of snowfall maps more than a few
days out: things can change quite a bit.
In all seriousness, have the start times for the precipitation
delayed a little more than the previous forecast, but it's still
looking like this afternoon for the south, and this evening for the
northernmost counties. Also, we're expecting that the mid level warm
layer this evening will shift slightly further north, which will
shift our wintry mix line. Models suggest this warm layer will
extend from Pulaski County, IN to Allen County, IN and eastward to
southern Henry County, OH at its most northward extent. So have cut
the snowfall amounts to an inch or less for all areas along/south of
that line. In addition to the warm layer lifting further north, we
still have to contend with a loss of ice in the cloud, which will
give us more of a drizzle/freezing drizzle than a freezing rain
after the initial push of precipitation. The loss of ice also
extends further north than it did before (all the way up into
Michigan counties), and the wave to our south appears to stunt the
better moisture transport into our area. Subsequently, have lowered
QPF slightly as well. In fact, it appears things may set up just
right for our CWA to be sandwiched between two heavier axes of
precipitation...one to our southeast and one to our northwest over
Chicago's CWA. So areas as far north as Michigan could see that
wintry mix of snow and some freezing drizzle, though the
probabilities for snow are higher there.
That being said, think locations northwest of a line from
Valparaiso, IN to Three Rivers, MI will still get around 3 to 5
inches of snow by 7 pm Tuesday, with the highest amounts in
Berrien/La Porte counties. Elsewhere expect 1 to 3 inches of snow,
in addition to minor ice accumulations (still a tenth or less).
Regardless of which type of precipitation you get, travel will
probably be pretty dicey for the evening commute and the Tuesday
morning commute. Expect that the second northerly wave in the wake
of the surface low will shift into our northwest by midday/evening
on Tuesday, which could cause additional impacts for the Tuesday
evening commute.
&&
.LONG TERM...(Tuesday through Sunday)
Issued at 446 AM EST Mon Jan 25 2021
Tuesday night into Wednesday night still remains low confidence as
the GFS continues to show a deeper upper level trough than the
ECMWF, effectively shunting the potential surface system well to our
south and keeping us dry inland. The GEM/NAM also keep the
precipitation south of our area, so have stuck with lower chance
pops for now on Wed/Wed night. The Nam/GFS/ECMWF/Gem all suggest a
lake response starting Tuesday night as colder air infiltrates in
behind our Monday/Tuesday system, but some of them have a more
northeastward fetch (at least initially) so any LES will likely
remain offshore or hug the shoreline close. As we head more into Wed
night/Thursday models become more consistent with a more north-
northwest fetch so we'll see more of an impact for inland areas.
Don't expect any significant accumulations at this point with
inversion heights around 5K feet and quickly crashing through
Thursday afternoon with incoming high pressure/subsidence and dry
air. Added some chance to slight chance pops near the lake until
late Thursday morning then diminishing to flurries. Highs will be in
the 20s and low 30s. Lows will be in the teens.
High pressure settles in overhead Thursday afternoon into Saturday
morning before the next system approaches. Expect dry conditions
with highs around 30F Friday and lows in the teens and 20s Friday
night.
Saturday into Sunday we have model disagreement with respect to
elongated surface low pressure with split flow between the northern
wave and a southern wave. The GFS is stronger and faster with the
northern wave, while the ECMWF is slower and takes the northern wave
much further north (and thus not really impacting the southern
portion). The GFS solution would result in precipitation starting
Saturday afternoon and continuing into Sunday afternoon before a dry
slot swings overhead, followed by a lake response for WNW favored
regions Sunday night into Monday. The ECMWF lifts a weakening
surface low into the Great Lakes, starting precipitation later
Saturday night and continuing through Tuesday. Kept consensus pops
for now given significant pattern discrepancies, but something to
keep an eye on. Given high temperatures in the mid-upper 30s and low
40s, expect a mix of rain and snow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM EST Mon Jan 25 2021
Expect MVFR conditions to continue at SBN with conditions becoming
worse as the precipitation shield fills in this evening at FWA and
just after midnight at SBN. Expect the predominant Ptype to be snow
at the onset, but warmer air moves in this evening allowing for a
changeover to a wintry mix especially at FWA. Cooler air begins
moving back in Tuesday morning at SBN to change things back to snow
and that probably reaches FWA during the afternoon or potentially as
late as evening. FWA changes over to MVFR right around 18z today
with the entrance of the low level clouds from the part of the
forcing to our south. IFR conditions likely move in around 1 or 2z
as the column moistens in the low levels. FWA may see LIFR
conditions a couple hours after midnight and continue into Tuesday
as the dry slot moves overhead, but low level stratus remains.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory from 5 PM EST /4 PM CST/ this afternoon
to 1 PM EST /noon CST/ Tuesday for INZ003>009-012>018.
Winter Weather Advisory until 1 PM EST Tuesday for INZ020-
022>027-032>034.
MI...Winter Weather Advisory from 5 PM this afternoon to 1 PM EST
Tuesday for MIZ077>081.
OH...Winter Weather Advisory from 5 PM this afternoon to 1 PM EST
Tuesday for OHZ001-002-004-005-015-016.
Winter Weather Advisory until 1 PM EST Tuesday for OHZ024-025.
LM...Small Craft Advisory from 4 PM this afternoon to 1 AM EST
Wednesday for LMZ043-046.
&&
UPDATE...Marsili
SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Roller
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 25, 5:37 AM EST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EST Mon Jan 25 2021
INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-261045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-
537 AM EST Mon Jan 25 2021 /437 AM CST Mon Jan 25 2021/
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM EST /4 PM CST/ THIS
AFTERNOON TO 1 PM EST /NOON CST/ TUESDAY...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of snow
or ice accumulation and road conditions are appreciated.
INZ020-022>027-032>034-OHZ024-025-261045-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Van Wert-Allen OH-
537 AM EST Mon Jan 25 2021
...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
1 PM EST TUESDAY...
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, but reports of snow
or ice accumulation and road conditions are appreciated.
LMZ043-046-261045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EST Mon Jan 25 2021
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 AM
EST WEDNESDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Paulding
- When
- January 25, 3:00 PM EST to January 26, 2:00 PM EST
- Where
- Paulding forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.117, -84.580 (the zone’s center; the record gives no point)
Light snow overspread the area on January 25th and transitioned to a mix of sleet, freezing rain, and freezing drizzle on the night of January 25th into January 26th. Little to no snow accumulation was reported, but ice accretions ranged from 0.1 to 0.2 inches. The ice accretion led to reports of some slide offs along with some instances of power outages.
Winter Weather, Putnam
- When
- January 25, 3:00 PM EST to January 26, 2:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.022, -84.132 (the zone’s center; the record gives no point)
Light snow overspread the area on January 25th and transitioned to a mix of sleet, freezing rain, and freezing drizzle on the night of January 25th into January 26th. Little to no snow accumulation was reported, but ice accretions ranged from 0.1 to 0.2 inches. The ice accretion led to reports of some slide offs along with some instances of power outages.
Winter Weather, Van Wert
- When
- January 25, 3:00 PM EST to January 26, 2:00 PM EST
- Where
- Van Wert forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.855, -84.586 (the zone’s center; the record gives no point)
Light snow overspread the area on January 25th and transitioned to a mix of sleet, freezing rain, and freezing drizzle on the night of January 25th into January 26th. Little to nonsnow accumulation was reported, but ice accretions ranged from 0.1 to 0.2 inches. The ice accretion led to reports of some slide offs along with some instances of power outages.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Alabama, January 25, 20211 death · 30 injured · EF3 · 2 events
- Winter Storm and Winter Weather in Missouri, January 25, 20212 deaths · 11 events
- Hail and Damaging Winds in Mississippi, January 25 to 26, 20211 death · 2 injured · $39,000 · 1 in hail · 6 events
- Damaging Winds in Arizona, January 25, 2021$272,000 · 61 kt wind · 16 events
- Flash Flooding and Flooding in Missouri, January 25, 2021$30,000 · 26 events
- Heavy Snow in Iowa, January 25 to 26, 202140 events
- Tornado and Hail in Tennessee, January 25, 2021$25,000 · EF0 · 6 events
- Winter Storm in Nebraska, January 25 to 26, 202124 events
- Winter Storm in Nebraska, January 25, 202124 events
- Winter Storm and Winter Weather in Iowa, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Illinois, January 25 to 26, 202122 events
- Winter Storm and Winter Weather in Virginia, January 25 to 26, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940857, 940859, 940860.